Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 53, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2017, 5:41 AM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 5:41 AM MST (12:41 UTC)
- Expired
- Aug 13, 2017, 8:45 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 91 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:00 AM MST | FLASH FLOOD | 3 Nnw Beardsley, AZ | CITY OF SURPRISE REPORTED THAT OVERNIGHT STORMS HAVE CLOSED PART OF JOMAX, WEST OF 163RD DUE TO FLOODING. TIME IS ESTIMATED FROM REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385 WGUS55 KPSR 131241 FFWPSR AZC013-131545- /O.NEW.KPSR.FF.W.0053.170813T1241Z-170813T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 541 AM MST SUN AUG 13 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 845 AM MST * At 539 AM MST, Doppler radar and automated rain gauges indicated heavy rain falling across the warned area. Nearly two inches of rain has already fallen just west of Sun City West. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Peoria, Surprise, Wittmann, Sun City West, Circle City, Sun City, Morristown, Beardsley and Vistancia. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3384 11224 3362 11224 3370 11281 3393 11269 $$ CK
1 follow-up statement
697 WGUS75 KPSR 131536 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 836 AM MST SUN AUG 13 2017 AZC013-131545- /O.EXP.KPSR.FF.W.0053.000000T0000Z-170813T1545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 836 AM MST SUN AUG 13 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 845 AM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3384 11224 3362 11224 3370 11281 3393 11269 $$ THW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:58 AM MST, 43 minutes earlier.
Area forecast discussion, Aug 13, 4:58 AM MST, 43 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 458 AM MST Sun Aug 13 2017 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... Sufficient moisture remains in place this weekend supporting at least a few showers and thunderstorms across central and eastern Arizona. On Monday, a drying trend will end storm chances across the lower elevations with only limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... Well, the westerlies (which are expected to bring a substantial drying trend into the area by early this week) have thrown a curveball weather-wise with "transition-event" type weather affecting the area for much of last evening and into the early morning hours today. A disturbance embedded in the westerly flow yielded better than expected dynamics along with impressive 300mb divergence (as seen in the SPC mesoanalysis graphics) and produced a large MCS across south central Arizona. Widespread showers and thunderstorms have raked the central deserts since late yesterday evening and the storms are still firing at 3 am. We have issued numerous flood advisories and flash flood warnings, many of which remain in effect. Weather has simply been too active to devote much time to the upcoming forecast, so much of it remains the same as the previous package. Trends look unchanged, with few if any storms expected in the area by Tuesday afternoon. With moisture still in place across south central AZ today, despite the increasing westerly flow there remains a decent chance for storms today into tonight and we raised our POPs accordingly. Temps today will stay a few degrees below seasonal normals over the central deserts due to the clouds and showers and the effect of this morning rains over the deserts. Tuesday through Friday look be exceptionally dry for August with surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch range. Even though we dry out, temperatures will be hindered by unusually low heights and thicknesses aloft. In fact, H5 heights only in a 584-588dm range will be common much of the week (typical for late September, not mid August). Thus, high temperatures near seasonal normals (or even a few degrees below) seem very likely with overnight lows locally dipping to a few degrees below normal due to the drier airmass and efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely by Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Scattered showers with an isolated thunderstorm or two will remain in the area through just after sunrise this morning. Mid level CIGs will scatter out by late morning. Thunderstorm chances look to be substantially less for this afternoon/evening, but can't completely rule out an isolated storm sometime this evening into early tonight. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns over the next 24 hours as winds remain southerly at KBLH and from the southeast at KIPL through this afternoon before turning out of the west. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Unusually dry air will settle over the districts during this time frame with almost no chance of showers or thunderstorms through the week. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of drier air, minimum afternoon humidity levels will fall back to a 10-20% range though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be stronger than typical monsoon season levels Tuesday and Wednesday with the passage of a early fall-like weather disturbance through northern Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...CB/MO/Kuhlman AVIATION...Kuhlman FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 11:50 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1150 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLASH FLOOD 2 N GOODYEAR 33.46N 112.41W
08/12/2017 MARICOPA AZ PUBLIC
SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
SARIVAL & MCDOWELL. - CORRECTION ISSUED FOR
EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:52 PM MST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD 2 NNW GOODYEAR 33.47N 112.42W
08/12/2017 MARICOPA AZ PUBLIC
8-10 INCHES OF WATER IN THE ROADWAY. NEAR W
ALMERIA RD AND N 160TH AVE. CORRECTION
ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:53 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD 3 NNW GOODYEAR 33.48N 112.42W
08/12/2017 MARICOPA AZ LAW ENFORCEMENT
ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
FLOODED. CORRECTION ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 13, 1:54 AM MST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
154 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD 3 SSW GUADALUPE 33.32N 111.97W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE NEAR I-10 AND RAY RD.
&&
CKLocal storm report, Aug 13, 2:46 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
246 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM FLASH FLOOD 2 ENE TOLLESON 33.46N 112.22W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE AT I-10 AND N 75TH AVE.
&&
CKLocal storm report, Aug 13, 3:23 AM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM FLASH FLOOD 1 SW GLENDALE 33.52N 112.20W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE NEAR N 67TH AVE AND W BETHANY
HOME RD.
&&
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 7:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 7:50 PM MST | Special Weather Statement | PSR | Maricopa | 55 min |
| Aug 12, 8:56 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 12, 9:10 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Aug 12, 9:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 12, 9:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 12, 10:01 PM MST | Special Weather Statement | PSR | 59 min | |
| Aug 12, 10:12 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 10:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 12, 10:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 10:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 10:45 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 10:54 PM MST | Special Weather Statement | PSR | Pinal | 66 min |
| Aug 12, 10:59 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 12, 11:29 PM MST | Areal Flood Advisory | PSR | Pinal | 5 hr |
| Aug 12, 11:34 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 11:45 PM MST | Flash Flood Warning | PSR | Pinal | 5 hr |
| Aug 13, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 13, 1:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 13, 1:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:29 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:51 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 3:13 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 13, 3:57 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 13, 4:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 6:44 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.